Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Jackson, KY

July 5, 2001Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2001, 4:46 PM EDT for Wayne County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2001, 4:46 PM EDT (20:46 UTC)
Expired
Jul 5, 2001, 5:45 PM EDT
In force
59 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 052047
SVRJKL

KYC231-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
446 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY

* UNTIL 545 PM EDT

* AT 446 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PARNELL...OR ABOUT 8 MILES NORTHWEST OF MONTICELLO...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MONTICELLO AT 505 PM EDT.
  2 MILES NORTHEAST OF OIL VALLEY AT 525 PM EDT.
  OVER BARRIER AT 535 PM EDT.
  OVER COOPERSVILLE AT 540 PM EDT.
  2 MILES NORTHEAST OF ROCKEYBRANCH AT 545 PM EDT.

STRONG DAMAGING WINDS...LARGE HAIL AND INTENSE RAIN ARE LIKELY WITH 
THIS STORM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3702 8495 3687 8509 366'1 8479 3684 8457

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 3:40 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT THU JUL 5 2001

ISOLATED CONVECTION HAS JUST DEVELOPED IN EAST KY IN ABOUT THE LAST
HOUR. THE SURFACE COLD FRONT (OR AT LEAST DEW POINT BOUNDARY/WIND
SHIFT) IS NEAR THE NORTHERN EDGE OF THE FORECAST AREA. CONVECTION
HAS ALSO FIRED NEAR THE BOUNDARY IN OHIO ON NORTHEASTWARD. AS THE
FRONT PUSHES SOUTH...WILL EXPECT AT LEAST ISOLATED TO SCATTERED
CONVECTION TO OCCUR IN THE AREA THIS EVENING. VAD WIND PROFILE SHOWS
AROUND 40 KT OF WIND AT 500 MB...WITH SOME MEAGER DIRECTIONAL SHEAR.
WOULD NOT RULE OUT SOME STRONG STORMS AS THE FRONT SINKS FURTHER
SOUTH TOWARD GREATER INSTABILITY. WILL CARRY AN EARLY EVENING PERIOD
BEFORE 00Z IN THE NORTH FOR WIDELY SCATTERED CONVECTION...AND WILL
GO A LITTLE ABOVE GUIDANCE IN THE SOUTH AND CARRY A 30 PERCENT
EVENING POP FOR THE FIRST VERIFICATION PERIOD.

BY LATE TONIGHT THE FRONT SHOULD BE PUSHING ON SOUTH WITH DRIER AIR
MOVING IN. THIS WILL HOLD ON FRIDAY WITH PLENTY OF SUNSHINE. ONLY
SOME HIGH CLOUDS POSSIBLE FRIDAY NIGHT.

ON SATURDAY THERE IS SOME DISCREPANCY IN HOW FAST THE LOW LEVEL
MOISTURE RETURNS...WITH THE ETA/MESOETA BEING FASTEST. THESE TWO
MODELS SHOW CONVECTIVE PRECIP INTO EASTERN KENTUCKY IN THE
AFTERNOON. THE AVN IS SLOWER. THINK IT IS WORTH A MINIMAL CHANCE POP
IN THE AFTERNOON...WITH A CHANCE POP CONTINUING SATURDAY NIGHT FOR
POTENTIAL OF PRECIP FROM AN MCS.

GUIDANCE TEMPS LOOK A LITTLE TOO WARM ON SATURDAY AND WILL UNDERCUT
SLIGHTLY. OTHERWISE WILL STAY CLOSE.

IN THE EXTENDED SECTION...THE MRF FROM LAST NIGHT AS WELL AS THE AVN
FROM TODAY BOTH INDICATE THE NEXT COLD FRONT WILL BE PAST BY MONDAY.
WILL LIMIT CHANCE OF SHOWERS/STORMS TO SUNDAY...AND AGAIN WEDNESDAY
AND THURSDAY AS YET ANOTHER COLD FRONT DROPS IN UNDER THE NORTHWEST
FLOW ALOFT.

.JKL...NONE.

HAL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.